Spreading and Vanishing for a Monostable Reaction–Diffusion Equation with Forced Speed

  • Juliette BouhoursEmail author
  • Thomas Giletti


Invasion phenomena for heterogeneous reaction–diffusion equations are contemporary and challenging questions in applied mathematics. In this paper we are interested in the question of spreading for a reaction–diffusion equation when the subdomain where the reaction term is positive is shifting/contracting at a given speed c. This problem arises in particular in the modelling of the impact of climate change on population dynamics. By placing ourselves in the appropriate moving frame, this leads us to consider a reaction–diffusion–advection equation with a heterogeneous in space reaction term, in dimension \(N\ge 1\). We investigate the behaviour of the solution u depending on the value of the advection constant c, which typically stands for the velocity of climate change. We find that, when the initial datum is compactly supported, there exists precisely three ranges for c leading to drastically different situations. In the lower speed range the solution always spreads, while in the upper range it always vanishes. More surprisingly, we find that both spreading and vanishing may occur in an intermediate speed range. The threshold between those two outcomes is always sharp, both with respect to c and to the initial condition. We also briefly consider the case of an exponentially decreasing initial condition, where we relate the decreasing rate of the initial condition with the range of values of c such that spreading occurs.


Reaction–diffusion equations Climate change Travelling waves Long time behaviour Sharp threshold phenomena 

Mathematics Subject Classification

35B40 35C07 35K15 35K57 92D25 



The first author, J. B., was supported by a public grant as part of the Investissement d’avenir project, reference ANR-11-LABX-0056-LMH, LabEx LMH. The second author, T. G., was supported by the NONLOCAL Project (ANR-14-CE25-0013) funded by the French National Research Agency (ANR).


  1. 1.
    Allee, W.C.: The Social Life of Animals. W. W. Norton and Co., New York (1938)CrossRefGoogle Scholar
  2. 2.
    Araujo, M.B., Pearson, R.G.: Equilibrium of species’ distributions with climate. Ecogeography 28, 693–695 (2005)CrossRefGoogle Scholar
  3. 3.
    Aronson, D.G., Weinberger, H.F.: Multidimensional nonlinear diffusion arising in population genetics. Adv. Math. 30(1), 33–76 (1978).,90130-5 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Berestycki, H., Desvillettes, L., Diekmann, O.: Can climate change lead to gap formation? Ecological Complexity 20(SI), 264–270 (2014). CrossRefGoogle Scholar
  5. 5.
    Berestycki, H., Diekmann, O., Nagelkerke, C.J., Zegeling, P.A.: Can a species keep pace with a shifting climate? Bull. Math. Biol. 71(2), 399–429 (2009). MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Berestycki, H., Rossi, L.: Reaction–diffusion equations for population dynamics with forced speed. I. The case of the whole space. Discrete Contin. Dyn. Syst. 21(1), 41–67 (2008). MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Berestycki, H., Rossi, L.: Reaction–diffusion equations for population dynamics with forced speed. II. Cylindrical-type domains. Discrete Contin. Dyn. Syst. 25(1), 19–61 (2009). MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bouhours, J., Nadin, G.: A variational approach to reaction–diffusion equations with forced speed in dimension 1. Discrete Contin. Dyn. Syst. 35(5), 1843–1872 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Coddington, E.A., Levinson, N.: Theory of Ordinary Differential Equations. McGraw-Hill Book Company Inc, New York-Toronto-London (1955)zbMATHGoogle Scholar
  10. 10.
    Du, Y., Matano, H.: Convergence and sharp thresholds for propagation in nonlinear diffusion problems. J. Eur. Math. Soc. (JEMS) 12(2), 279–312 (2010). MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Du, Y., Polacik, P.: Locally uniform convergence to an equilibrium for nonlinear parabolic equations on \(\mathbb{R}^{n}\). Indiana Univ. Math. J. 64, 787–824 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gallay, T., Risler, E.: A variational proof of global stability for bistable travelling waves. Differ. Integral Equ. 20(8), 901–926 (2007)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Hadeler, K., Rothe, F.: Travelling fronts in nonlinear diffusion equations. J. Math. Biol. 2, 251–263 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hamel, F., Monneau, R.: Solutions of semilinear elliptic equations in \(\mathbb{R}^N\) with conical-shaped level sets. Commun. Part. Differ. Equ. 25, 769–819 (2000)CrossRefzbMATHGoogle Scholar
  15. 15.
    Harsch, M.A., Zhou, Y., Hille Ris Lambers, J., Kot, M.: Keeping pace with climate change: stage-structured moving-habitat models. Am. Natl. 184(1), 25–37 (2014)CrossRefGoogle Scholar
  16. 16.
    Heinze, S.: A variational approach to traveling waves. Technical Report 85, Max Planck Institute for Mathematical Sciences, Leipzig (2001)Google Scholar
  17. 17.
    Li, B., Bewick, S., Shang, J., Fagan, W.F.: Persistence and spread of a species with a shifting habitat edge. SIAM J. Appl. Math. 74(5), 1397–1417 (2014). MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Malcolm, J.R., Markham, A.T.: Global warming and terrestrial biodiversity decline. A Report Prepared for World Wildlife Fund (2000)Google Scholar
  19. 19.
    Muratov, C.B.: A global variational structure and propagation of disturbances in reaction-diffusion systems of gradient type. Discrete Contin. Dyn. Syst. Ser. B 4(4), 867–892 (2004). MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Muratov, C.B., Novaga, M.: Global exponential convergence to variational traveling waves in cylinders. SIAM J. Math. Anal. 44(1), 293–315 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Muratov, C.B., Zhong, X.: Threshold phenomena for symmetric decreasing solutions of reaction–diffusion equations. NoDEA Nonlinear Differ. Equ. Appl. 20(4), 1519–1552 (2013). MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Ninomiya, H., Taniguchi, M.: Existence and global stability of traveling curved fronts in the Allen-Cahn equations. J. Differ. Equ. 213(1), 204–233 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Polacik, P.: Threshold solutions and sharp transitions for nonautonomous parabolic equations on \(\mathbb{R}^N\). Arch. Ration. Mech. Anal. 199(1), 69–97 (2011). MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Potapov, A.B., Lewis, M.A.: Climate and competition: the effect of moving range boundaries on habitat invasibility. Bull. Math. Biol. 66(5), 975–1008 (2004). MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Risler, E.: Global convergence toward traveling fronts in nonlinear parabolic systems with a gradient structure. Ann. I. H. Poincaré 25, 381–424 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Roques, L., Roques, A., Berestycki, H., Kretzschmar, A.: A population facing climate change: joint influences of Allee effects and environmental boundary geometry. Popul. Ecol. 50, 215–225 (2008). CrossRefGoogle Scholar
  27. 27.
    Rothe, F.: Convergence to pushed fronts. Rocky Mt. J. Math. 11, 617–633 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Uchiyama, K.: The behavior of solutions of some non-linear diffusion equations for large time. J. Math. Kyoto Univ. 18, 453–508 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Vo, H.H.: Persistence versus extinction under a climate change in mixed environments. J. Differ. Equ. 259(10), 4947–4988 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Walther, G.R., Post, E., Convey, P., Menzel, A., Parmesan, C., Beebee, T.J.C., Fromentin, J.M., Hoegh-Guldberg, O., Bairlein, F.: Ecological responses to recent climate change. Nature 416(6879), 389–395 (2002). CrossRefGoogle Scholar
  31. 31.
    Zhou, Y., Kot, M.: Discrete-time growth-dispersal models with shifting species ranges. Theor. Ecol. 4, 13–25 (2011). CrossRefGoogle Scholar
  32. 32.
    Zhou, Y., Kot, M.: Life on the move: modeling the effects of climate-driven range shifts with integrodifference equations. In: Dispersal, individual movement and spatial ecology, Lecture Notes in Math., vol. 2071, pp. 263–292. Springer, Heidelberg (2013)Google Scholar
  33. 33.
    Zlatoš, A.: Sharp transition between extinction and propagation of reaction. J. Am. Math. Soc. 19(1), 251–263 (2006). MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.CMAPEcole PolytechniquePalaiseauFrance
  2. 2.Institut Elie Cartan de LorraineUniversité de LorraineVandoeuvre-lès-NancyFrance

Personalised recommendations